Antidepressant medications have helped millions of people overcome the sometimes debilitating effects of depression, which increases the risk of death if left untreated.
After depressive symptoms have gone away for months or years, many doctors help wean their patients off the drugs to determine if the medicine is still needed to quell mood symptoms.
But some patients struggle with what appear to be withdrawal symptoms.
Dr. Claire Cartwright and her colleagues at the University of Auckland in New Zealand analyzed data from 180 patients who had been taking antidepressants for 3 to 15 years.
Nearly 90 percent of them reported that their antidepressant had reduced symptoms of depression; however, 74 percent experienced withdrawal symptoms such as dizziness, flu-like symptoms, and recurrence of depression when they stopped taking the medicines.
To minimize such withdrawal symptoms, anyone taking antidepressants needs to work closely with his or her doctor to gradually decrease their dosage when the medicine is no longer needed.
© 2023 NewsmaxHealth. All rights reserved.